Alert archive / California / Wind Advisories in 2018

Wind Advisory 16, NWS Medford, OR

March 20, 2018Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Mar 20, 2018, 2:17 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Mar 21, 2018, 2:00 PM PDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2018, 2:17 PM PDT (21:17 UTC)
In effect from
Mar 21, 2018, 2:00 PM PDT
Expired
Mar 22, 2018, 3:48 PM PDT
In force
26 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS76 KMFR 202117
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
217 PM PDT Tue Mar 20 2018


CAZ085-ORZ030-031-211200-
/O.NEW.KMFR.WI.Y.0016.180322T0000Z-180323T0000Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
217 PM PDT Tue Mar 20 2018

...WIND ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 PM PDT
THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 5 PM Wednesday to 5 PM PDT
Thursday. 

* Winds...South 25 to 35 mph with gusts to 55 mph. 

* Timing...Wednesday afternoon into Thursday afternoon. Winds will
  be strongest Wednesday night and over the higher terrain.  

* Locations include...Highway 31 from Summer lake to Paisley.
  Highway 140 east of Adel. Portions of highway 395 north of the
  31 and 395 interchange to Alkali Lake. Highway 299 east of
  Alturas over the Warner Mountains. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-211200-
/O.NEW.KMFR.WI.Y.0016.180321T2100Z-180322T1800Z/
Central Siskiyou County-
Including the city of Weed
217 PM PDT Tue Mar 20 2018

...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 11 AM PDT
THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 PM Wednesday to 11 AM PDT
Thursday. 

* Winds...South 25 to 35 mph with gusts to 45 mph. 

* Timing...Wednesday afternoon into Thursday morning, Winds will
  be strongest Wednesday afternoon through Wednesday evening.

* Locations include...Interstate 5 south of Grenada to Weed and
  the city of Gazelle. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
5 follow-up statements
358 
WWUS76 KMFR 211134
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
434 AM PDT Wed Mar 21 2018

CAZ085-ORZ030-031-212345-
/O.CON.KMFR.WI.Y.0016.180322T0000Z-180323T0000Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
434 AM PDT Wed Mar 21 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts to 55 mph.

* Timing...This afternoon into Thursday afternoon. Winds will be
  strongest Tonight and over the higher terrain. 

* Locations include...Highway 31 from Summer lake to Paisley. 
  Highway 140 east of Adel. Portions of highway 395 north of the 
  31 and the 395 interchange to Alkali Lake. Highway 299 east of 
  Alturas over the Warner Mountains. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-212345-
/O.CON.KMFR.WI.Y.0016.180321T2100Z-180322T1800Z/
Central Siskiyou County-
Including the city of Weed
434 AM PDT Wed Mar 21 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...This afternoon into Thursday morning, Winds will be
  strongest this afternoon through this evening. 

* Locations include...Interstate 5 south of Grenada to Weed and 
  the city of Gazelle. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
092 
WWUS76 KMFR 212005
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
105 PM PDT Wed Mar 21 2018

CAZ085-ORZ030-031-221200-
/O.CON.KMFR.WI.Y.0016.180322T0000Z-180323T0000Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
105 PM PDT Wed Mar 21 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts to 55 mph.

* Timing...This afternoon into Thursday afternoon. Winds will be 
  strongest Tonight and over the higher terrain. 

* Locations include...Highway 31 from Summer lake to Paisley. 
  Highway 140 east of Adel. Portions of highway 395 north of the 
  31 and the 395 interchange to Alkali Lake. Highway 299 east of 
  Alturas over the Warner Mountains. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-221200-
/O.CON.KMFR.WI.Y.0016.180321T2100Z-180322T1800Z/
Central Siskiyou County-
Including the city of Weed
105 PM PDT Wed Mar 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY...

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...This afternoon into Thursday morning, Winds will be 
  strongest this afternoon through this evening. 

* Locations include...Interstate 5 south of Grenada to Weed and 
  the city of Gazelle. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
172 
WWUS76 KMFR 221051
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
351 AM PDT Thu Mar 22 2018

CAZ081-222300-
/O.NEW.KMFR.WI.Y.0017.180323T1500Z-180324T0600Z/
/O.EXT.KMFR.WI.Y.0016.000000T0000Z-180322T1500Z/
Central Siskiyou County-
Including the city of Weed
351 AM PDT Thu Mar 22 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 8 AM to 11 PM PDT Friday.
A Wind Advisory also remains in effect until 8 AM PDT this
morning. 

* Winds...South 20 to 30 mph with gusts to 45 mph early this
  morning. South winds will increase again on Friday morning with
  speeds at 25 to 35 mph with gusts to 50 mph through Friday
  evening.

* Timing...Winds early this morning have reached a peak but will
  remain strong. Winds on Friday will be strongest during the
  afternoon and evening. 

* Locations include...Interstate 5 south of Grenada to Weed and 
  the city of Gazelle. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-ORZ030-031-222300-
/O.CON.KMFR.WI.Y.0016.000000T0000Z-180323T0000Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
351 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds...Southwest 25 to 35 mph with gusts to 55 mph.

* Timing...Through this afternoon. Winds will be strongest this
  morning and over the higher terrain. 

* Locations include...Highway 31 from Summer lake to Paisley. 
  Highway 140 east of Adel. Portions of highway 395 north of the 
  31 and the 395 interchange to Alkali Lake. Highway 299 east of 
  Alturas over the Warner Mountains. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
558 
WWUS76 KMFR 221457
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
757 AM PDT Thu Mar 22 2018


CAZ081-230300-
/O.EXP.KMFR.WI.Y.0016.000000T0000Z-180322T1500Z/
/O.CON.KMFR.WI.Y.0017.180323T1500Z-180324T0600Z/
Central Siskiyou County-
Including the city of Weed
757 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM PDT
FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

* Winds...Winds are expected to remain below advisory criteria
  this morning. South winds will increase again to 25 to 35 mph
  with gusts to 50 mph Friday morning through Friday evening. 

* Timing...Friday morning into Friday night. Winds will be
  strongest Friday afternoon and evening. 

* Locations include...Interstate 5 south of Grenada to Weed and 
  the city of Gazelle. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-ORZ030-031-230000-
/O.CON.KMFR.WI.Y.0016.000000T0000Z-180323T0000Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
757 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds...Southwest 25 to 35 mph with gusts to 55 mph.

* Timing...Through this afternoon. Winds will be strongest this 
  morning and over the higher terrain. 

* Locations include...Highway 31 from Summer lake to Paisley. 
  Highway 140 east of Adel. Portions of highway 395 north of the 
  31 and the 395 interchange to Alkali Lake. Highway 299 east of 
  Alturas over the Warner Mountains. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
704 
WWUS76 KMFR 222248
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
348 PM PDT Thu Mar 22 2018



CAZ085-ORZ030-031-231200-
/O.CAN.KMFR.WI.Y.0016.000000T0000Z-180323T0000Z/
/O.EXB.KMFR.WI.Y.0017.180323T1800Z-180324T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
348 PM PDT Thu Mar 22 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...
...WIND ADVISORY IS CANCELLED FOR THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 11 PM PDT Friday. The
Wind Advisory has been cancelled. 

* Winds...Strong south winds of 25 to 35 mph with gusts to 50 mph.

* Timing..strong and gusty winds will develop again late Friday 
  morning through Friday evening. Winds will be strongest Friday 
  afternoon and evening. 

* Locations include...Portions of Lake and eastern Modoc counties.
  In Lake County, this includes, Highway 31 from Summer lake to
  Paisley, Highway 140 east of Adel, and portions of Highway 395
  north of the 31 and 395 interchange to Alkali Lake. In Modoc
  County this includes, Highway 299 east of Alturas over the 
  Warner Mountains.

* Impacts...Strong, gusty winds will make travel difficult,
  especially for high profile vehicles. Unsecured objects will be
  blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-231200-
/O.CON.KMFR.WI.Y.0017.180323T1500Z-180324T0600Z/
Central Siskiyou County-
Including the city of Weed
348 PM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM PDT
FRIDAY...

* Winds...South winds will increase to 25 to 35 mph with gusts to
  50 mph Friday morning through Friday evening. 

* Timing...Friday morning through Friday evening. Winds will be 
  strongest Friday afternoon and evening. 

* Locations include...Interstate 5 from Grenada to Weed as well as
  the cities of Gazelle and Montague. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 20, 12:01 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 20, 12:01 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1201 PM PDT Tue Mar 20 2018

.Updated Aviation Discussion.

.AVIATION...20/18Z TAF CYCLE...VFR conditions will continue through
the TAF period. Cigs will gradually lower tonight with higher
terrain becoming partly obscured, but they should remain VFR into at
least daybreak Wednesday. The exception will be near Mount Shasta
City where areas of MVFR cigs could develop around 11z.
-Petrucelli

&&

.UPDATE...A deformation zone remains oriented across the area,
supporting mid and upper level cloud development, primarily in the
southern portion of our CWA. We're seeing some radar echoes in
Siskiyou County, but lower levels are quite dry, making
precipitation limited to virga. Left a chance/slight chance of
precipitation in for this afternoon, since more moisture should
move in, but don't expect anything substantial. Heavy
precipitation will begin tomorrow afternoon as a trough approaches
from the southwest. Snow levels will start around 7000 feet, due
to southwest origins of the moisture. A cold front associated with
the trough will approach late Wednesday night. Expect gusty winds
over the east side, and snow levels to quickly drop low enough to
impact passes by Thursday evening. Temperatures aloft will
continue to drop Thursday night into Friday, as the main cold
pool moves overhead. Unstable conditions will support potential
for heavy mountain snow over the Coastal Range, Cascades, and
Siskiyous, and possible thunderstorms over the marine waters into
the Umpqua Basin Thursday night into Friday. The main focus today
will be on refining precipitation amounts and snow levels in the
near term. No substantial updates were made to the forecast this
morning... for more information see previous discussion. -MSC

&&

.AVIATION...20/12Z TAF CYCLE...VFR conditions will persist into
Tuesday afternoon with areas of higher terrain becoming obscured.  A
warm front moving up from the south will bring widespread
precipitation to the area beginning Tuesday afternoon over northern
California and spreading north into Oregon Tuesday evening. From
Tuesday afternoon through Tuesday night from the Siskiyous south,
expect areas of MVFR cigs with widespread obscuration of higher
terrain. From Tuesday evening through Tuesday night north of the
Siskiyous and over the east side, isolated MVFR cigs will develop
with widespread obscuration of higher terrain.

&&

.MARINE...Updated 200 AM PDT Tuesday 20 Mar 2018....A weak warm
front will move north through the waters Tuesday night, followed
by a cold front Wednesday night. South winds will increase ahead
of the cold front, but winds and seas will remain below small
craft advisory criteria.

A stronger front will move onshore Thursday night and this will
bring in stronger south winds and choppy seas.  Small craft
conditions are possible during this time, especially over the
northern waters with steep wind driven seas. Cold air aloft will
move over the waters Thursday night into Friday. Showers will be
widespread, and there may be some isolated thunderstorms as well.

Heavy west swell in the 11 to 13 foot range will develop Thursday
night into Friday. Seas will subside a bit Friday into Friday night,
but even heavier swell around 15 feet will move in Saturday. Seas
will subside Sunday. During this interval the weather pattern will
remain active, so there will be period of choppy wind waves on top
of the swell.

&&

.PREV DISCUSSION... /Issued 330 AM PDT Tue Mar 20 2018/

SHORT TERM...A nearly stationary deformation zone is stretched
across the area extending between a weak departing trough in the
northerly stream and a broad upper low well offshore to the
southwest. This area has been the focus of weak radar echos
through the night with snow showers evident on the web cams across
the Cascades around Crater Lake and highway 97 north of Klamath
Falls. Little change expected today but additional forcing will
occur as some shortwave energy arrives from the south. Have
slightly more confidence in the GFS today as it continues to show
some light shower activity continuing while the NAM12 and higher-
resolution short term solutions indicate mainly dry weather -
apparently in response to building upper heights. Ample cloud
cover though and showers would be of minor impact nonetheless
with snow levels near 4500 ft rising above 5000 feet in the
afternoon.

Tonight through Wednesday the upper low well to the southwest
will fill and shift in our direction with increasing moisture. It
will be a wetter day across the board with increasing south winds
over the region. Snow levels will bounce up between 6500 and 7500
feet.

Later Wednesday through Wednesday night gets more interesting.
The arriving low phases with a northern stream digging trough
that will bring a strong cold front to the coast by around
midnight, and then through the CWA through early afternoon
Thursday. This should be a fairly vigorous frontal passage with
ample moisture for robust rain and snow rates, gusty south winds
in advance, and unstable conditions with thunderstorms possible at
least across the coast and Umpqua. Given the strong baroclinicity
indicated with 700-500 millibar lapse rates nearing 7 deg C/km,
some isolated thunder is not out of the question elsewhere inland
with this front. We will be considering a wind advisory for
sometime Wednesday night through early Thursday across the east
side and Shasta Valley.

Thursday night through the weekend we've not shifted the existing
forecast and the previous forecast discussion still is quite
valid after viewing successive model runs. Will repeat that well-
written piece below. -MTS

LONG TERM...Thursday night through Monday...Indeed, by this time
frame, we will have shifted into astronomical spring. However,
winter will keep a firm grip on the weather as multiple disturbances
swing through the area beneath a deep, anomalous upper trough.

The first front will shift east of the area Thursday evening. The
cold pool aloft offshore will arrive overnight at the coast, and
then Friday morning west of the Cascades. One disturbance will move
through the area Friday, then another Friday night, followed by one
more on Saturday. The core of the cold air mass associated with this
trough (-35 to -38C) is colder than the one that moved through the
area late last week. So once again, we'll be looking at very low
snow levels with the potential for snow on the valley floors Friday
through Saturday (especially if the timing of precipitation is
right).

This time of the year, it's pretty hard for snow to accumulate much
at the lower elevations given the warming of the ground and the
higher March sun angle. This is especially true during the daylight
hours, but if precipitation arrives at night or very early in the
morning, there could be snow accumulation down as low as 500-1500
feet in some areas. This is possible both early Friday and Saturday
mornings. While each valley west of the Cascades seems to have its
own microclimate, perhaps the most vulnerable to this type of
situation is the Illinois Valley, where locally heavier
precipitation can really drag down the snow level at times. Right
now, it's too early to say for certain how much snow will fall, but
this event will continue the late winter trend of building the
mountain snow pack. This is good news with respect to water storage,
since most areas are still running significant precipitation
deficits for the water year. But, it's not so great news for
travelers, as there'll likely be snow impacts, perhaps at low
elevations, but especially over the higher passes.

The expected cold weather also presents an issue for local
agriculture, especially this weekend west of the Cascades as the
upper trough lifts out. Cloud cover/showers will be the limiting
factor for freezing temperatures, but if there's enough clearing
Saturday night or Sunday night, temperatures could drop into the 20s
in the typically colder spots.

Model guidance shows another disturbance arriving in the NW flow by
early next week, with perhaps another bout of precipitation for the
forecast area Monday/Tuesday. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

MSC/MTS/JRS

In the hours before

Special weather statement, Mar 20, 2:05 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Medford OR
205 PM PDT Tue Mar 20 2018

CAZ080>083-ORZ023>028-212300-
Western Siskiyou County-Central Siskiyou County-
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Central Douglas County-Eastern Curry County and Josephine County-
Eastern Douglas County Foothills-Jackson County-
South Central Oregon Cascades-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Etna, Fort Jones, Happy Camp, Yreka,
Weed, Mount Shasta, Dunsmuir, Mccloud, Tennant, Drain, Elkton,
Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, Glendale,
Grants Pass, Cave Junction, Steamboat, Toketee Falls, Medford,
Ashland, Crater Lake, Crescent Lake, Diamond Lake, Union Creek,
Howard Prairie, and Siskiyou Summit
205 PM PDT Tue Mar 20 2018

...Heavy mountain snow and some low land snow possible late this
week...

An unusually cold and wet system for late March is expected to move
into our area Thursday night and Friday. A strong cold front will
move through late Thursday with snow levels lowering to 2000 feet
Thursday night and possibly as low as 1000 feet by Friday morning.
At the same time, an atmospheric river will take aim at the coast
near the California Oregon border and bring a lot of moisture to
the area. The combination of cold air and heavy precipitation
will lead to the potential for heavy snow accumulations.

The focus of heavy snow looks to be in the mountains of Curry,
Josephine, and west-central Siskiyou counties and into the
Cascades. This includes Interstate 5 near Mt. Shasta and
Siskiyou Summit. However, significant snow accumulations will be
possible over the lower elevations as well, including the passes
along Interstate 5 between Grants Pass and Roseburg. Valley
locations may see slushy accumulations at times. The greatest
chance to see significant snow accumulations on roadways in all
areas will be at night. During the daytime, snow levels will rise
and most roadways will be wet due to strong March sun.

While it is too early to get specific on snow amounts, residents
and travelers through northern California and southern Oregon
should be prepared for the possibility of significant travel
impacts from snow from late Thursday through Friday, especially in
the mountains and at night.

Wright

Nearby

Wind Advisories in California, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.